Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is peripheral edema a sign of renal or cardiovascular diseases?

Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2220 Questions

default
Posted on Wed, 16 May 2018 in Medicines and Side Effects
Question: I'm a 30 year old female with no prior health problems. For the last year or so I have had bouts or severe pitting edema in my legs and feet to the point where my feet look like balloons and I can easily press 1 inch+ dents into my shins that remain for several minutes. The swelling does go down sometimes and isn't always severe. It's highly noticeable for at least 2 weeks out of every month. Other times it would not be apparent to a layperson, especially if I take care to elevate my legs and wear compression socks, but it is always apparent to me. I have no been able to see my achilles tendon or the bones of my ankle for a year now due to chronic swelling. I have also been experiencing severe and debilitating joint pain and stiffness, particularly in my knees but in my hands and shoulders as well. The onset of the joint pain was around the same time as the swelling. I know peripheral edema tends to be either a renal or cardiovascular issue and I'd like to find out which one but I don't currently have insurance so I'd like to wait until I have coverage again but the severity of the swelling has me concerned that maybe this is an immediate problem.
doctor
Answered by Dr. Noble Zachariah 2 hours later
Brief Answer:
Discussion follows

Detailed Answer:
Hello,
Welcome and thanks for your query.
If you don't have breathlessness on exercise or when lying down, the cause of your edema is less likely to be due to a congestive heart failure. You can get a urine examination and serum creatinine done in any lab and it is not expensive.
For the present, reduce your salt and fluid intake and use 40 mg of Lasix in the morning.

Do get back to me if you have further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Lab Tests

Recent questions on  Peripheral edema

doctor1 MD

A 78-year-old man is admitted to the hospital with the chief complaint of shortness of breath . He states the shortness of breath has been increasing over the past 2 months and is aggravated by exertion. He has found that he often awakens at night...

doctor1 MD

what diagnoses would you give this patient? with the following situation. this is a case study. A 78-year-old man is admitted to the hospital with the chief complaint of shortness of breath . He states the shortness of breath has been increasing...

doctor1 MD

I am 79 yo female, thyroid surgically removed at age 16. January this year my RX was increased from 125 mcg to 150 mcg however the mail in pharmacy filled the RX incorrectly and I was taking 50mcg for over four and a half months. Had three seizures and about that time the incorrect dosage was discovered. My TSG was 8.94 T3 2.51 T4 1.37. My GP increased dose to 125mcg in late April and new blood work ordered this week. I have not had any more seizures since the increase and mental fog has cleared considerably and peripheral edema decreased however I continue to have no energy, tired and sleepy all the time, cold then hot when no one else is and skin still dry, nails brittle and just still feel generally punk. How long can I expect before levels may return to normal range and energy levels increase. I am still steadily gaining weight also.

doctor1 MD

Hi, my dad had CVA in May 2012 and found to have new-onset diabetes at that time too. He was put on amlodipine 5 mg and atenolol 50 mg for hypertension by which his diastolic BP remained in 78-80 range, pulse 65-80, but systolic BP continued in the range of 150-160 (left arm, sitting, home monitoring) with ankle edema (only when he was sitting on a chair, not in supine position). He was put on cilnidipine 20 mg and atenolol 50 mg since January 8, 2014 by advice of a medicine specialist, but now his systolic BP remains 155-180. Should he needs to be added with s-smlodipine 1.25 mg or amlodipine 2.5 mg to bring his SBP down? Diuretics are not advised as he was having cerebral salt wasting syndrome and was put on Florinef (fludrocortisone) 50 mcg daily for over a year and stopped when he was started with cilnidipine. You advice would be greatly appreciated.

doctor1 MD

Hi my dad is a diabetec, his under insulin for almost a year but still suffers from hyperglycemia at most times, but i am most bothered with the edema on both his ankles and legs, and now with reddened portions especially on the ankles, .. he has been diagnosed also to suffer from kidney problems as a complication of his diabetes, his currently taking Burinex 2x a day and Spironolactone 1x a day.. i would like to know what mainly causes the reddened portion on his ankles and whats the best remedy for that? thank you...